Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

August 24, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 24, 1998, 1:36 PM PDT for Clark County, Nevada. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 1:36 PM PDT (20:36 UTC)
Expired
Aug 24, 1998, 2:35 PM PDT
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:10 PM PDTThunderstorm Wind 52Henderson, NVA thunderstorm developing over the McCullough Range, just south of Green Valley, turned severe as it rolled into Henderson. The Henderson police department reported wind gusts up to 60 mph. Brief heavy rain produced pooling water up to 6 inches deep in some

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
3323 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS1 KLAS 242038 RRA
SVRLAS
NVC003-242135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PDT MON AUG 24 1998


*  SEVERE THUNDERSTORM WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 235 PM PDT

*  SOME LOCATIONS AFFECTED
   HENDERSON
   LAS VEGAS
   SLOAN

*  AT 135 PM PDT RADAR INDICATED A SEVERE THUNDERSTORM
OVER THE SOUTH END OF GREEN VALLEY IN THE FAR SOUTH END OF
THE LAS VEGAS VALLEY. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:49 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 8:49 AM PDT, 4 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 PM PDT SUN AUG 23 1998

SYNOPSIS...AN AREA OF HIGH PRESSURE HAD SETTLED NEAR THE FOUR CORNERS
AREA OVERNIGHT.  THIS FEATURE HAS PROVIDED THE MOJAVE DESERT WITH
AMPLE MONSOONAL MOISTURE. THIS MOISTURE COMBINED WITH DAYTIME HEATING
WILL SPAWN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF SOUTHEAST CALIFORNIA...EXTREME SOUTHERN NEVADA AND
NORTHWEST ARIZONA TODAY. AFTER TODAY...A DRIER WESTERLY FLOW WILL
WORK ITS WAY THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST THROUGH
THE END OF THE WEEK.

DISCUSSION...LOOKING AT YUMA VAD WIND PROFILER THIS MORNING...A SLY
FLOW HAS DEVELOPED ALL THE WAY TO 6 KFT WITH 30 KT PLUS WINDS AT THE
LOWEST GATES.  STEERING FLOW ALONG THE COLORADO RIVER AND EASTWARD IS
BASICALLY S-SELY WITH AMPLE AND DEEP MOISTURE IN PLACE. GOING NORTH
AND WEST OF THE COLORADO RIVER REGION THE MOISTURE IS NOT AS DEEP
WITH A MORE S-SWLY FLOW EXPECTED OVER THE REGION THIS MORNING.  10 KM
RAMMS MODEL SHOWS AREAS WEST AND NORTH OF THE CO RVR VALLEY REGION
DRYING VERY QUICKLY IN THE LOW/MID LEVELS AS WINDS VEER MORE SWLY AND
INCREASE WITH TIME TODAY.

SUBTROPICAL MOISTURE PLUME IS MUCH CLOSER TO THE AREA TODAY THAN THE
LAST COUPLE DAYS AND DEWPOINTS ACROSS EXTREME SRN NV ABOUT 12 TO 18
DEGREES HIGHER THAN YESTERDAY.  COUPLE FEATURES TO NOTE IS TWO VORT
FEATURES S OF THE FA: ONE NORTHEAST OF THE GULF OF CA AND THE OTHER
OVER THE NORTH CENTRAL PORTION OF THE BAJA PENINSULA.  THESE FEATURES
WILL MOVE NORTHWARD INTO OR NEAR MOHAVE COUNTY WITH TIME. WITH DEEP
MOISTURE IN PLACE OVER MOHAVE COUNTY AND ALONG THE COLORADO RIVER
HAVE TO KEEP LOCAL FLOODING IN MIND.

DEEP MOISTURE ADVECTION FROM THE SOUTH AND COLD AIR ADVECTION AT 5H
THAT OCCURRED LAST NIGHT IN CONCERT WITH DAYTIME HEATING WILL BE
MORE THAN ENOUGH TO BREAK THE PERSISTENT MID LEVEL CAP THAT WAS OVER
EXTREME SRN NV THE LAST TWO DAYS.  WITH SLY FLOW AT LOW LEVELS AND
SW FLOW ALOFT SOME PRETTY DECENT DIRECTIONAL SHEAR SHOULD OCCUR FOR
THE DEVELOPMENT OF A FEW STRONG TSTMS ACRS MOHAVE COUNTY. SO HAVE TO
BEEF UP WORDING ACROSS NORTHWEST AZ/COLORADO RIVER VALLEY AND RE-
INTRODUCE MINIMAL POPS BACK IN TO MY HOME ZONE.  MODIFYING DRA
SOUNDING CONSERVATIVELY TO LAS CONDITIONS HAVE COME UP WITH A CAPE OF
1500 J/KG AND LOOKING AT LAST NIGHTS 00Z 10 KM RAMMS MODEL CAPES JUST
GET PROGRESSIVELY HIGHER INTO NW AZ WITH A PEAK OF 4000-5000 J/KG
OVER EAST CENTRAL MOHAVE.

UP IN THE SRN GREAT BASIN...EXCEPT ALONG THE UT/NV BORDER...WX SHOULD
REMAIN DRY WITH W-SWLY FLOW.  LOW LEVEL MOISTURE WILL SLOWLY SCOUR
OUT FROM WEST TO EAST OVR THE NXT 24 TO 36 HRS AS SWLY DIURNAL
BREEZES DEVELOP OVER THE SRN PORTION OF THE FCST AREA AS UPR TROF
MIGRATES IN THE GRT BASIN TUE/WED. LAS 120. CORDERO

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.